Nebraska, 2017

Tornado and Hail in Nebraska, October 2, 2017

October 2, 2017 · NWS OAX · 2 events in 2 counties and zones

An area of thunderstorms developed along a northeast to southwest frontal boundary in eastern Nebraska. One thunderstorm produced hail up to ping pong ball size in Monroe, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed along a northeast to southwest frontal boundary in eastern Nebraska. One thunderstorm produced hail up to ping pong ball size in Monroe, Nebraska. Another thunderstorm produced a brief tornado northwest of St. Edward, later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 2, 5:38 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 2, 5:38 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Mon Oct 2 2017

.SHORT TERM...(Tonight through Thursday)
Issued at 254 PM CDT Mon Oct 2 2017

Moderate risk for excessive rainfall tonight over the northern CWA.

WV imagery this afternoon showing a large upper level low pretty
much encompassing the western half of the CONUS with the circulation
centered over the northern Plains. Noted was a speed max rounding
the base with a 140kt jet on the backside. At the surface...a
distinct quasi-stationary boundary extending from the western Great
Lakes region to about SW KS.

Given influx of moisture the last couple days...the environment
remains moisture rich as seen from morning HPC PWS graphics of
195%/181%/200% of normal at KOMA/KTOP/KDDC...respectively. SPC Meso
Analysis indicating strong low level theta-E advection underway with
PWS 1.4"-1.5" on the south side of the boundary.

Stout theta-E advection will continue through tonight, allowing an
increase of PWS to roughly 1.75 with continuous moisture
convergence/deep ageostrophic forcing along the quasi-stationary
boundary parallel to mean 850-300MB wind. Both NAM/GFS show max
omega phasing well with best moisture with 20-30 microbars of lift
focused over the northern CWA. And with stagnant layer differential
divergence contributing to large scale forcing...conditions will be
quite favorable for a prolong period of moderate to heavy rainfall
overnight.

Given antecedent conditions...300%-400% of normal pcpn this past
week/moist soil/FFG...flash flooding over the northwestern CWA seems
quite probable. Thus will go with a headline highlighting this.

The western trof splits into 2 distinct circulations on Tuesday, one
centered over the Dakotas and the other centered over the Great
Basin. Surface high building in from the northern Plains will slowly
nudge the stagnant surface boundary south of the I-80 corridor
before it stalls again Tuesday evening in the vicinity of the
southern CWA. Thus shift best pcpn chances through Wednesday
morning.

Wednesday afternoon through Thursday...models are in poor agreement
wrt boundary position. Therefore, due to uncertainties, prefer to
just blanket area with high end CHC PoPs.

.LONG TERM...(Thursday night through Monday)
Issued at 254 PM CDT Mon Oct 2 2017

Models continue to advertise a wet and relatively cool pattern
heading into this weekend in part to another potent shortwave
trof/attendant cold front crossing the region. As of
now...GFS/CMC/ECM show the potential for significant convective pcpn
Thursday night and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 633 PM CDT Mon Oct 2 2017

Cold front just southeast of KOFK will remain nearly stationary
during the evening, then push southeast overnight. Scattered
showers and thunderstorms will be common near and behind the cold
front. Also, IFR cigs behind front should remain at KOFK through
18Z. Thunderstorms may affect KLNK and KOMA during the evening,
but better chance comes with cold front after 09Z. Associated
MVFR/IFR conditions in storms will occur at that time. Also, MVFR
to IFR cigs will settle into KLNK and KOMA by 12Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 3 AM CDT Tuesday for NEZ011-012-016>018-
     030-031.

IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, Oct 2, 2:31 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
331 PM CDT Mon Oct 2 2017

NEZ011-012-016>018-030-031-031045-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-
331 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Tuesday

A flash flood watch is in effect tonight.

Thunderstorms are expected to become widespread tonight along and
to the north of a surface front stalled across the area. The
strongest storms will be capable of hail and gusty winds, along
with the potential for very heavy rainfall which could lead to
flooding.

The showers and storms should diminish Tuesday morning as the
front settles south of the area.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will increase again by the middle to latter
part of the week with some flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Tuesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-031045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
331 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Thunderstorms are expected to increase in areal coverage tonight
along and ahead of a slow-moving cold front. The strongest storms
will be capable of gusty winds, perhaps some hail and very heavy
rainfall which could lead to localized flooding.

Thunderstorm chances will continue on Tuesday as the cold front
slowly pushes through the area.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will remain in the forecast this week with
some flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight or Tuesday.

In the hours before

Special weather statement, Oct 2, 6:30 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
730 PM CDT MON OCT 2 2017

NEZ042-030115-
Platte NE-
730 PM CDT MON OCT 2 2017

...Significant Weather Advisory for SOUTHERN MADISON...WESTERN
COLFAX...PLATTE AND SOUTHWESTERN STANTON COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 18 miles west of Columbus, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Platte Center, Monroe, Creston, Humphrey, Tarnov, Cornlea, Lake North
Babcock Campground, Central Community College, College View Trailer
Park, Lake Ocaonee, Circle H Trailer Park and Shell Creek Elementary
School.

This includes Highway 81 in Nebraska between mile markers 116 and
136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4175 9755 4174 9726 4152 9725 4136 9760
      4139 9760 4139 9770 4152 9770 4153 9777
TIME...MOT...LOC 0030Z 226DEG 34KT 4140 9771

MAYES

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Platte

When
October 2, 6:41 PM CST
Where
Platte County, 1.24 mi ESE of Monroe
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.470, -97.600

Ping pong ball size hail fell near Monroe, NE.

Tornado, Boone

When
October 2, 10:42 PM CST to 10:43 PM CST
Where
Boone County, 1.97 mi SSE of Boone to 1.7 mi SSE of Boone
Rating
EF0
Path length
0.28 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
41.602, -97.920

The National Weather Service in conjunction with local emergency management confirmed that a brief tornado occurred 2 3/4 miles northwest of St. Edward. The tornado damaged grain bins, a small farm outbuilding, trees and some crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723478, 725117.